Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 340, NWS Springfield, MO

July 20, 2009Christian County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2009, 3:42 PM CDT for Christian County, Taney County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2009, 3:42 PM CDT (20:42 UTC)
Expired
Jul 20, 2009, 4:16 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Christian County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 57 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:48 PM CDTTSTM WND DMG3 Ese Chestnutridge, MOLARGE TREE UPROOTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 202042
SVRSGF
MOC043-213-202130-
/O.NEW.KSGF.SV.W.0340.090720T2042Z-090720T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TANEY COUNTY IN SOUTHWEST MISSOURI...
  SOUTH CENTRAL CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 430 PM CDT.

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF CHESTNUTRIDGE...OR 9 MILES
  SOUTHEAST OF HIGHLANDVILLE...MOVING SOUTHEAST AT 10 MPH. THIS STORM
  IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE CHESTNUTRIDGE...EDGEWATER BEACH...
  FORSYTH...KISSEE MILLS...MERRIAM WOODS...OZARK BEACH...ROCKAWAY
  BEACH...TANEYVILLE AND WALNUT SHADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3673 9290 3663 9321 3689 9328 3693 9316
TIME...MOT...LOC 2042Z 334DEG 9KT 3683 9318

$$

HATCH
2 follow-up statements
000 
WWUS53 KSGF 202058
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT MON JUL 20 2009

MOC043-202108-
/O.CAN.KSGF.SV.W.0340.000000T0000Z-090720T2130Z/
CHRISTIAN MO-
358 PM CDT MON JUL 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHRISTIAN COUNTY
IS CANCELLED...

&&

LAT...LON 3663 9321 3681 9326 3681 9325 3681 9308
      3670 9300
TIME...MOT...LOC 2058Z 340DEG 9KT 3680 9319

$$

MOC213-202130-
/O.CON.KSGF.SV.W.0340.000000T0000Z-090720T2130Z/
TANEY MO-
358 PM CDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL TANEY COUNTY...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 5 MILES NORTH OF WALNUT SHADE...OR 9
MILES NORTHWEST OF FORSYTH...MOVING SOUTH AT 10 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.

LOCATIONS IMPACTED INCLUDE EDGEWATER BEACH...FORSYTH...KISSEE
MILLS...MERRIAM WOODS...OZARK BEACH...ROCKAWAY BEACH...TANEYVILLE AND
WALNUT SHADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING LARGE HAIL...DAMAGING WINDS THAT CAN CREATE DANGEROUS
FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.

&&

LAT...LON 3663 9321 3681 9326 3681 9325 3681 9308
      3670 9300
TIME...MOT...LOC 2058Z 340DEG 9KT 3680 9319

$$

HATCH
000 
WWUS53 KSGF 202116
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 PM CDT MON JUL 20 2009

MOC213-202127-
/O.CAN.KSGF.SV.W.0340.000000T0000Z-090720T2130Z/
TANEY MO-
416 PM CDT MON JUL 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TANEY COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3663 9321 3681 9326 3681 9325 3681 9308
      3670 9300
TIME...MOT...LOC 2117Z 340DEG 9KT 3676 9317

$$

HATCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:52 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 20, 2:52 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT MON JUL 20 2009

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH HEAVY RAIN/SEVERE WEATHER POTENTIAL
TONIGHT...FOLLOWED BY TEMPERATURES AND PRECIP CHANCES THROUGHOUT
THE WEEK AS WE CONTINUE UNDER THIS NORTHWEST FLOW.

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

CURRENTLY...SOME ISOLATED TO SCATTERED CONVECTION SEEN ON RADAR
THIS AFTERNOON WHICH SEEMS TO CORRELATE WELL WITH BROAD UPGLIDE
ALONG THE 310K ISENTROPIC SURFACE AND SEEMS TO BE HANDLED WELL ON
THE WRF/NAM. BELIEVE THIS CONVECTION WILL REMAIN ACROSS OUR
SOUTHERN COUNTIES THIS AFTERNOON. THE ECHOES BEING SEEN OUT WEST
OVER SOUTHEAST KANSAS AND WESTERN MISSOURI SEEMS TO BE MAINLY
ALOFT AS SURFACE OBSERVATIONS UNDER THE RETURNS ARE NOT REPORTING
ANY RAINFALL. SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS EASTERN
NORTH DAKOTA...SOUTHWEST INTO SOUTHEASTERN WYOMING. THIS WILL BE
THE SYSTEM TO MOVE THROUGH THE AREA ON TUESDAY.

FOR TONIGHT...LOOKS LIKE THE MAIN SHOW BEGINS AFTER MIDNIGHT AS A
CONVECTIVE COMPLEX FORMS OVER NORTHEASTERN KANSAS/SOUTHEASTERN
NEBRASKA. LOW LEVEL JET OF 40-45KTS INCREASE ACROSS NORTHEAST
OKLAHOMA AND SOUTHWEST MISSOURI AT THIS TIME AND FORCES TE
REMNANTS OF A FRONTAL BOUNDARY NORTHEAST THROUGH THE CWA AHEAD OF
THE COLD FRONT AS THE COMPLEX RIDES ALONG THE FRONT INTO MUCH OF
THE CWA BY TUESDAY MORNING. COULD BE SOME CONVECTIVE CONTAMINATION
WITH MODEL QPF OUTPUT...BUT IT DOES LOOK LIKE MOST COUNTIES IN THE
CWA ARE GOING TO PICK UP QUITE A BIT OF RAINFALL WITH THIS SYSTEM
AS IT MOVES THROUGH THE CWA. COMPLEX APPEARS TO BOW OUT ACROSS THE
NORTHWESTERN CWA AS IT MOVES SOUTHEAST...SO WE MAY HAVE A PERIOD
OF SEVERE WEATHER WITH STRONG WINDS BEING THE PRIMARY
HAZARD...TURNING TO SOME FLASH FLOODING ISSUES AS THE COMPLEX
MOVES THROUGH THE CWA. DUE TO THE RATHER QUICK MOVEMENT OF THE
FORWARD PROPAGATING COMPLEX...DECIDED TO HOLD OFF ON A FLASH FLOOD
WATCH.

UPPER SHORTWAVE PICKS UP SURFACE LOW OVER WESTERN KANSAS OVERNIGHT
AND MOVES THE LOW THROUGH SOUTHERN MISSOURI THROUGH THE SAY
TUESDAY...ALONG WITH THE COLD FRONT. GOING TO BE A PRETTY DREARY
DAY TOMORROW AS WRAP AROUND MOISTURE AROUND THE LOW KEEPS STRATUS
CEILINGS AND LIGHT RAINFALL GOING THROUGH MOST OF THE DAY.GFS
SHOWING 850MB TEMPERATURES AROUND +10C BEING DRAWN INTO MUCH OF
THE CWA AROUND THE NORTHERN PART OF THE LOW...SO TEMPERATURES ARE
REALLY GOING TO STRUGGLE TO EVEN GET TO BREAK 70 FOR MOST
LOCATIONS. PRECIP SHOULD END BY LATE TUESDAY AFTERNOON INTO THE
EVENING HOURS AS THE SYSTEM MOVES EAST. WE ARE STILL GOING TO BE
TENDING WITH A COOL NORTHERLY FLOW AND PROBABLY SOME STRATUS INTO
THE EVENING HOURS...SO TEMPERATURES ARE GOING TO BE WELL BELOW
AVERAGE FOR THIS TIME OF YEAR INTO WEDNESDAY EVENING.

CLAYCOMB

LONG TERM (THURSDAY THROUGH MONDAY)...

THE PERSISTENT NORTHWEST FLOW PATTERN WILL REMAIN THROUGH THE
FORECAST PERIOD. THIS WILL ALLOW ANY SHORT WAVE...OR BIT OF ENERGY
THAT ROTATES AROUND THE UPPER LEVEL LOW PARKED OVER THE GREAT
LAKES...PRODUCE PRECIPITATION ACROSS THE REGION. THUS WILL CONTINUE
PRECIP CHANCES NEARLY EACH DAY THROUGH MONDAY OF NEXT WEEK. THE NICE
PART WILL BE THE UNSEASONABLE COOL TEMPERATURES THAT WILL REMAIN FOR
THE OZARKS AS A RESULT OF THE NORTHWEST FLOW. EXPECTING TEMPERATURES
TO SEE SEVERAL REINFORCING SHOTS OF COOL AIR AS AFOREMENTIONED BITS
OF ENERGY ROTATE AROUND THE UPPER LOW. BECAUSE OF THIS...WENT
GENERALLY BELOW GUIDANCE FOR TEMPS THROUGH THE PERIOD AND EXPECT A
NICE WEEKEND AND START TO THE WEEK NEXT WEEK.

THE BEST CHANCES OF RAINFALL FOR THE EXTENDED LOOK TO COME FRIDAY
NIGHT INTO SATURDAY MORNING AS A FAIRLY STRONG COLD FRONT...FOR THIS
TIME OF YEAR...SWINGS THROUGH THE OZARKS. TIMING OF THE FRONT AT
THIS POINT IS THE QUESTION THOUGH AS ECMWF IS A BIT SLOWER THAN THE
GFS WHICH COULD LINGER RAINFALL INTO LATER IN THE DAY SATURDAY.

HATCH

&&

.AVIATION...

FOR THE 18Z TAFS...VFR FLIGHT CONDITIONS THIS AFTERNOON WILL GIVE
WAY TO DETERIORATING FLYING WEATHER THIS EVENING AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. CONDITIONS NORMALLY SEEN IN A LATE
FALL/WINTER PATTERN WITH IFR CONDITIONS AND NORTHWEST FLOW WILL
CREATE UPSLOPE CONDITIONS FOR THE SGF AND JLN TAFS. AHEAD OF THIS
FRONT...WINDS WILL BE FAVORABLE FOR MOISTURE POOLING IN THE WHITE
RIVER VALLEY THAT COULD BRING BRING CEILINGS DOWN AT BBG EARLY
TUESDAY MORNING. CONDITIONS AT BBG COULD REACH FIELD MINS AS THE
MORNING PROGRESSES.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 20, 1:23 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT MON JUL 20 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
123 PM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH A FEW STRONG TO SEVERE STORMS
  CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...HAIL TO THE
  SIZE OF PENNYS...AND HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS INTO
  SOUTHWEST AND CENTRAL MISSOURI THIS EVENING AND OVERNIGHT.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY WEST OF A
  WARSAW TO BRANSON LINE. INSTABILITY AND SHEAR WILL BE
  LIMITED...BUT A FEW STORMS MAY CONTAIN SMALL HAIL AND WIND
  GUSTS TO 50 MPH.

  FOR TONIGHT...THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL
  PLAINS AND POTENTIALLY FORM A COMPLEX OF STORMS. THIS STORM
  COMPLEX WILL THEN SPREAD SOUTHEAST INTO SOUTHEAST KANSAS AND
  SOUTHWEST MISSOURI LATE THIS EVENING AND OVERNIGHT. INSTABILITY
  SHOULD BE SUFFICIENT TO SUPPORT A FEW EMBEDDED STRONG TO SEVERE
  STORMS MAINLY ALONG AND WEST OF INTERSTATE 44. THE MAIN THREAT
  WILL BE HIGH WINDS WITH GUSTS TO 60 MPH AND POSSIBLE FLOODING
  DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL BE ONGOING ACROSS THE OZARKS TUESDAY MORNING
  WITH HEAVY RAINFALL THE PRIMARY HAZARD CREATING LOCALIZED
  FLOODING.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT AND
  SATURDAY AS A COLD FRONT PUSHES THROUGH THE OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.